Alert archive / New York / Small Craft Advisories in 2024

Small Craft Advisory 97, NWS Buffalo, NY

December 9, 2024

NWS Buffalo, NY issued this small craft advisory at Dec 9, 2024, 3:32 AM EST. It took effect at Dec 9, 2024, 4:00 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2024, 3:32 AM EST (08:32 UTC)
In effect from
Dec 9, 2024, 4:00 AM EST
Expired
Dec 9, 2024, 6:01 PM EST
In force
14 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

474 
WHUS71 KBUF 090832
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
332 AM EST Mon Dec 9 2024

LOZ042-091700-
/O.NEW.KBUF.SC.Y.0097.241209T0900Z-241210T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
332 AM EST Mon Dec 9 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...East winds 15 to 20 knots and waves 4 to 7 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-091700-
/O.NEW.KBUF.SC.Y.0097.241209T0900Z-241209T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
332 AM EST Mon Dec 9 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...East winds 15 to 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Sodus Bay.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JJR
3 follow-up statements
497 
WHUS71 KBUF 091439
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
939 AM EST Mon Dec 9 2024

LOZ042-092245-
/O.CON.KBUF.SC.Y.0097.000000T0000Z-241210T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
939 AM EST Mon Dec 9 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...East winds 15 to 25 knots and waves 4 to 7 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-092100-
/O.CON.KBUF.SC.Y.0097.000000T0000Z-241209T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
939 AM EST Mon Dec 9 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...East winds 15 to 20 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Sodus Bay.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
962 
WHUS71 KBUF 092100
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
400 PM EST Mon Dec 9 2024

LOZ043-092200-
/O.EXP.KBUF.SC.Y.0097.000000T0000Z-241209T2100Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
400 PM EST Mon Dec 9 2024

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves will continue to diminish.

$$

LOZ042-100000-
/O.CON.KBUF.SC.Y.0097.000000T0000Z-241210T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
400 PM EST Mon Dec 9 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
038 
WHUS71 KBUF 092301
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
601 PM EST Mon Dec 9 2024

LOZ042-100015-
/O.CAN.KBUF.SC.Y.0097.000000T0000Z-241210T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
601 PM EST Mon Dec 9 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

LEZ040-041-100300-
/O.NEW.KBUF.SC.Y.0098.241209T2301Z-241210T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
601 PM EST Mon Dec 9 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 25 knots and waves 2 to 4 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 9, 3:31 AM EST, 1 minute earlier.

Area forecast discussion, Dec 9, 3:31 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
331 AM EST Mon Dec 9 2024

.SYNOPSIS...
Notably milder weather will continue through Tuesday...while a
couple rounds of mainly rain cross our region. The first of these
will come in the form of a round of light to moderate rain today...
followed by a second and likely more robust period of rainfall
between Tuesday afternoon and Wednesday. Much colder air will then
overspread our region from Wednesday afternoon through Friday and
bring another round of accumulating lake effect snows downwind
of the lakes...before milder weather returns next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Broad low pressure over the Upper Mississippi Valley will gradually
consolidate while making its way to Lake Superior today...and in the
process will push its attendant warm front into our region from the
Ohio Valley. At the same time...a vigorous southern stream shortwave
near the Arkansas-Missouri border as of this writing will eject
northeastward across the Ohio Valley...with its attendant swath of
deeper moisture and forcing catching up to and merging with the warm
frontal zone. All of this will result in a nice swath of isentropic
upglide/DCVA and deepening moisture spreading across our area from
southwest to northeast between roughly 12z and 18z today...which in
turn will result in a swath of light to moderate precipitation
overspreading the area in a commensurate manner...with the ongoing
steady warm advection regime supporting predominantly rain across
our area. The only exception to this will be across far northern
portions of the North Country...where somewhat colder air initially
may support a brief period of snow or a rain/snow mix at the
onset...before warm advection overwhelms the atmospheric column and
drives a changeover to all rain within a few hours.

Model consensus continues to depict a solid third to a half inch of
basin-average rainfall coming from this swath of rain...which will
then thin out from southwest to northeast this afternoon and early
this evening as forcing wanes and drier air overspreads the region
aloft. This being said...copious amounts of low level moisture look
to remain in place behind the departing rain shield...and should
result in fairly widespread low clouds persisting across our region
through the remainder of the period...along with some spotty
leftover sprinkles and/or drizzle...and developing areas of fog
across the higher terrain.

With respect to temperatures...highs today will range from the mid
to upper 30s across the North Country (where a colder ENE low level
flow will linger the longest) to around 50 along the Lake Erie
shoreline of Chautauqua county...where diminishing rain and a
developing southerly downslope flow will help to give readings a bit
of an added boost this afternoon. Thanks to the milder airmass and
widespread lower clouds...lows tonight will then range from the mid-
upper 30s east of Lake Ontario to the upper 30s and lower 40s
elsewhere...or some 10 to 15 degrees above normal for this point in
December.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A digging shortwave trough over the Upper Midwest/Plains will
advances eastward on Tuesday. Surface low pressure is expected to
develop across the Tennessee Valley region and track northeast
across Ohio into western Pennsylvania by late Tuesday. Ahead of this
system lingering low level moisture could support some patchy light
rain or drizzle through the first half of the day.

A widespread area of precipitation is expected to blossom across the
area during the afternoon and into Tuesday night, as forcing
increases ahead of the approaching surface wave along a tightening
thermal gradient ahead of an approaching cold front. Profiles are
warm enough to support all rain through most, if not all of Tuesday
night. Rainfall does not look overall heavy with basin averages
staying below a third of an inch. Higher terrain east of the lakes
could see a bit higher amounts as ensembles indicate a 50-65% chance
of at least a half inch of rain. Given the manageable rainfall
amounts and some snow melt, 00Z guidance (NAEFS/GEFS/HEFS) suggest
only a few rivers and creeks going into action stage, with no real
hydro concerns with this event.

Cold front eases across the region Wednesday as the surface wave
lifts into New England. Cold advection behind the front likely
resulting in snow mixing in with the rain across higher terrain,
followed by a transition to all snow for the higher terrain east of
Lake Erie by late Wednesday afternoon. Profiles suggesting that
lower elevations likely stay all rain. The cold advection will also
support a non-diurnal temperature trend with temperatures gradually
falling off during the day.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
...SIGNIFICANT LAKE EFFECT SNOW POSSIBLE WEDNESDAY NIGHT THROUGH
EARLY FRIDAY...

The pattern will briefly amplify again across North America the
second half of the week, with a ridge building over the Rockies and
a strong downstream trough digging into the Great Lakes. This
pattern amplification will be brief, with a zonal flow quickly
developing by next weekend.

Another significant lake effect snow event is likely east of Lake
Erie and Lake Ontario starting Wednesday night and lasting through
early Friday. While the overall pattern is supportive, there remains
plenty of uncertainty with the details of the forecast, including
band placement, intensity, and timing. There is still uncertainty
with how the preceding synoptic system will track and deepen
Wednesday and Wednesday night, and this will influence the behavior
of the early stages of the lake effect snow event.

This airmass is a little colder than last week, with 850MB temps
bottoming out around -16C. This will support strong instability with
lake induced equilibrium levels around 15K feet and a favorably deep
dendritic crystal growth zone within the cloud bearing layer. CIPS
analogs suggest a high likelihood of significant accumulations east
of Lake Erie and Lake Ontario during this period, as do comparisons
to locally generated analog research. This event will be notably
shorter in duration than our first two events of the year, lasting
about 2 days total.

Off Lake Erie, expect accumulating lake effect snow east of the
lake. It is far too early for the more precise details of band
location, but there is some suggestion that the band may at least be
close to Buffalo at times, especially later Wednesday night and
Thursday. Off Lake Ontario, expect accumulating lake effect snow
east of the lake, including the Tug Hill Plateau and surrounding
lower elevations, possibly including Watertown at times. It will
still be several more days until more precise location and intensity
details can be forecast with any degree of accuracy.

Thursday will be the coldest day of December so far, with highs in
the mid 20s for lower elevations and around 20 for higher terrain.
Wind chills will be down in the single digits at times.

Lake effect snow will weaken and end Friday east or northeast of the
lakes. High pressure will then build over the eastern Great Lakes
and New England briefly later Friday and Friday night, before moving
off the east coast next weekend. Warm advection will quickly begin
in the wake of the departing high, allowing for a steady warming
trend over the weekend. The 12Z operational model runs would suggest
mainly dry weather over the weekend, but spread in ensemble guidance
suggests greater uncertainty in precipitation potential within the
emerging warm advection pattern. With this in mind, kept chance pops
for some light rain/snow showers next weekend.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
Broad low pressure over the Upper Mississippi Valley will gradually
consolidate while making its way to Lake Superior today...and in the
process will push its attendant warm front into our region from the
Ohio Valley. This will result in a swath of widespread light to
moderate rain and an attendant deterioration to IFR/MVFR flight
conditions overspreading our region this morning through early this
afternoon.

The rain will then tend to taper off to some scattered leftover
sprinkles and/or areas of drizzle later this afternoon and this
evening...however with copious low level moisture remaining in place
flight conditions will likely remain locked in the IFR to lower-end
MVFR ranges. These will be worst across the higher terrain...where
areas of fog will likely develop tonight.

Outlook...
Tuesday...Areas of MVFR, with rain developing late.
Tuesday night and Wednesday...MVFR/IFR with rain changing to
wet snow from west to east.
Wednesday night and Thursday...VFR/MVFR with a chance of snow
showers...and heavier lake effect snow/LIFR likely east of the lakes.
Friday...IFR in weakening bands of lake effect snow northeast of the
Lakes, otherwise VFR.

&&

.MARINE...
On Lake Ontario an increasing easterly flow will develop out ahead
of an approaching warm front today...and will bring a period of
advisory-level conditions to the nearshore waters west of Rochester
this morning into early this afternoon. Winds will turn offshore and
weaken...thereby bringing improving conditions later this afternoon
and early this evening.

Meanwhile on Lake Erie...light to modest southerlies will veer to
southwesterly and increase to moderate levels for a brief period
this afternoon...however winds and waves are expected to remain
below advisory criteria.

Otherwise...the Lower Great Lakes will likely be free of advisory-
level conditions until later Wednesday or Wednesday evening...when a
westerly flow of colder air will strengthen across the region. This
will likely bring a period of SCA-worthy conditions that will last
into Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for LOZ042.
         Small Craft Advisory until 4 PM EST this afternoon for
         LOZ043.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...TMA
LONG TERM...Hitchcock
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, Dec 8, 1:45 PM EST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
145 PM EST Sun Dec 8 2024

NYZ001>005-013-014-021-091845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Livingston-Ontario-
Allegany-
145 PM EST Sun Dec 8 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010>012-019-020-085-091845-
Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-Southern Erie-
145 PM EST Sun Dec 8 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Colder air will move back into the region later this week.
Accumulating lake effect snow is possible Wednesday night through
early Friday east of Lake Erie.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-091845-
Oswego-Jefferson-Lewis-
145 PM EST Sun Dec 8 2024

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Colder air will move back into the region next week. Accumulating
lake effect snow is possible Wednesday night through early Friday
east of Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-091845-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
145 PM EST Sun Dec 8 2024

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-091845-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
145 PM EST Sun Dec 8 2024

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-091845-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
145 PM EST Sun Dec 8 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-091845-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
145 PM EST Sun Dec 8 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Local storm report, Dec 8, 10:13 PM EST, 5 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1013 PM EST Sun Dec 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Snow             3 NE Holland            42.67N 78.51W
12/07/2024  M20.0 Inch       Erie               NY   Public

            4 Day Storm Total Ending 12/17.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 9:35 AM ESTWinter Weather AdvisoryBUFJefferson, Lewis15 hr
Dec 9, 2:01 PM ESTWinter Storm WatchBUFCattaraugus, Chautauqua, Erie, Genesee, Jefferson, Lewis and 2 more23 hr
Dec 9, 6:01 PM ESTSmall Craft AdvisoryBUF4 hr

Nearby

Small Craft Advisories in New York, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.